Texas, 2009Damaging Wind in Texas, July 16, 2009
July 16, 2009 · NWS LUB · 1 event in 1 county or zone
A complex of thunderstorms developed over the plains of eastern New Mexico and the Texas Panhandle during the late afternoon and early evening hours of the 16th. This activity congealed into a complex of storms which moved southward over the northwestern South Plains during the late evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms developed over the plains of eastern New Mexico and the Texas Panhandle during the late afternoon and early evening hours of the 16th. This activity congealed into a complex of storms which moved southward over the northwestern South Plains during the late evening hours. Locally damaging winds downed tree limbs and power lines at Muleshoe (Bailey County) as the storms impacted that area around 20:00 CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 16, 4:34 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 16, 4:34 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
534 PM CDT THU JUL 16 2009
.AVIATION...
THUNDERSTORMS MAY AFFECT BOTH TAF SITES LATER THIS EVENING INTO
EARLY TOMORROW MORNING. AS A COLD FRONT MOVES INTO THE AREA FROM
THE NORTHEAST...A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP THIS
EVENING. KCDS WILL SEE A HIGHER CHANCE OF THUNDERSTORMS WITH A
LESS LIKELY POSSIBILITY AT KLBB. AFTER THE COLD FRONT
PASSES...WINDS WILL TURN TO THE EAST OR NORTHEAST AND REMAIN
EASTERLY THROUGHOUT THE DAY TOMORROW.
&&
.PREV DISCUSSION... /ISSUED 336 PM CDT THU JUL 16 2009/
SHORT TERM...
RECOVERED LOW LEVEL FLOW ALLOWING ENOUGH HEATING TO SUPPORT LOW
THUNDER CHANCES INTO THE EARLY EVENING FOR ALMOST ANY PART OF THE
AREA. THEN...CHANCES FOR THUNDERSTORMS WILL DEPEND ON MOVEMENT OF
ACTIVITY SOUTHWARD OUT OF THE PANHANDLE.
NORTHERN ZONES APPEAR PREFERRED THOUGH IT IS STILL DIFFICULT TO ARGUE
WHETHER INCLINATIONS SHOULD LEAN MORE TOWARDS NORTHEAST OR NORTHWEST
AREAS. EITHER WAY...WILL MAINTAIN A LOW CHANCE FOR STORMS LATER
TONIGHT AND EARLY FRIDAY INTO SOUTHERN ZONES TYPICAL OF REMNANT
ACTIVITY IN A NORTH TO NORTHWEST FLOW SCENARIO. ENERGY AND SHEAR
HAVE IMPROVED JUST ENOUGH TO RETAIN MARGINAL CONSIDERATION OF A FEW
STRONGER STORMS...WITH THE PREVIOUS HAZARDOUS OUTLOOK STILL VALID.
FRIDAY MAY START OUT WITH A STRONGER OUTFLOW JUST TO THE SOUTH AND
IT SHOULD TAKE UNTIL MIDDAY OR SO FOR THE LOW LEVEL WIND FLOW TO
RECOVER BACK TO A SOUTH TO SOUTHEAST COMPONENT. ONCE AGAIN...STRONG
SURFACE HEATING WITH A MODESTLY MOIST AND UNSTABLE ENVIRONMENT WILL
VALIDATE A LOW THUNDER MENTION MOST AREAS BY THE AFTERNOON. RMCQUEEN
LONG TERM...
FOCUS THIS ROUND CONTINUES ON STORM CHANCES AND COOLER TEMPERATURES
FOR THE WEEKEND. MUCH ADVERTISED NORTH-NORTHWESTERLY FLOW ALOFT WILL
STRENGTHEN OVER THE WEEKEND AS WEST TEXAS WILL BE SANDWICHED BETWEEN
A LARGE WESTERN RIDGE AND EASTERN TROUGH. THIS WILL BRING DECENT
CHANCES OF EVENING AND OVERNIGHT CONVECTION FRIDAY THROUGH AT LEAST
SUNDAY. ALSO...A STRONG FRONT IS EXPECTED TO MOVE INTO THE AREA
FRIDAY NIGHT AND BECOME QUASI- STATIONARY AND LINGER SOMEWHERE IN/NEAR
THE AREA THROUGH THE WEEKEND SERVING AS ANOTHER POSSIBLE FOCUS FOR
CONVECTIVE DEVELOPMENT THROUGH THE PERIOD. PROGGED
SHEAR/INSTABILITY FRIDAY NIGHT THROUGH SUNDAY WILL BE SUFFICIENT
FOR STORM ORGANIZATION AND WILL SUPPORT THE THREAT OF SOME STRONG
TO SEVERE THUNDERSTORMS...AND POSSIBLE EVENING/OVERNIGHT
COMPLEXES...THOUGH DETAILS REMAIN TRICKY TO PINPOINT ATTM. BY
MONDAY...STEERING FLOW MAY BECOME MORE NORTHERLY...BUT A STRONG
WAVE PASSING ACROSS SOUTHERN CANADA WILL LIKELY PUSH ANOTHER FRONT
TOWARD OR INTO THE CWA BY TUESDAY AND FLOW ALOFT MAY AGAIN COME
MORE NORTHWESTERLY FOR AT LEAST A SHORT WHILE. ALTHOUGH CAN NOT
REALLY RULE OUT SHOWER/STORM CHANCES THROUGH MUCH OF THE FIRST
HALF OF NEXT WEEK...HAVE ONLY INCREASED POPS INTO MENTIONABLE
LEVELS TUE EVENING/NIGHT WHEN ABOVE FACTORS COME TOGETHER AND
CHANCES ARE MORE PALPABLE.
TEMPERATURES WILL BE KNOCKED DOWN TO OR BELOW NORMAL FOR THE
WEEKEND. READINGS MAY CLIMB BACK ON THE HIGH SIDE OF AVERAGE EARLY
NEXT WEEK BEFORE THE NEXT FRONT MODERATES READINGS AGAIN BY TUE OR
WED.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 64 91 63 86 62 / 30 20 30 30 30
TULIA 66 91 65 87 64 / 30 20 30 30 30
PLAINVIEW 67 92 66 88 65 / 30 20 30 30 30
LEVELLAND 68 97 66 91 65 / 20 20 30 30 30
LUBBOCK 70 96 68 89 66 / 20 20 30 30 30
DENVER CITY 69 99 66 93 66 / 20 20 30 20 20
BROWNFIELD 69 98 66 91 66 / 20 20 30 30 30
CHILDRESS 72 96 68 87 69 / 30 20 30 30 30
SPUR 70 97 67 90 68 / 20 20 30 30 30
ASPERMONT 75 99 70 92 70 / 20 20 30 30 30
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Jul 16, 3:13 AM CST, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
413 AM CDT THU JUL 16 2009
TXZ021>044-170915-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
413 AM CDT THU JUL 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF
THE OUTLOOK AREA TODAY AND TONIGHT. THE MOST LIKELY LOCATIONS TO
EXPERIENCE THUNDERSTORM IMPACTS WILL BE THOSE OVER THE EXTREME
SOUTHEASTERN PANHANDLE AND THE NORTHERN ROLLING PLAINS...ESPECIALLY
AS A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEASTWARD
FROM THE PANHANDLE THIS EVENING. AT LEAST SOME THREAT FOR DAMAGING
WINDS AND HAIL UP TO ONE INCH IN DIAMETER WILL ACCOMPANY THESE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM CHANCES WILL BE ON THE INCREASE FRIDAY THROUGH THE
WEEKEND. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME...INCREASING AMOUNTS OF INSTABILITY AND WIND SHEAR MAY
SUPPORT A FEW STRONG TO SEVERE STORMS.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE LIMIT NATURE OF ANY SEVERE WEATHER THREAT...STORM
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 16, 5:44 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
644 PM CDT THU JUL 16 2009
TXZ023-024-170100-
SWISHER TX-BRISCOE TX-
644 PM CDT THU JUL 16 2009
...STRONG THUNDERSTORM ACROSS BRISCOE AND SWISHER COUNTIES...
AT 640 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF HAPPY...OR ABOUT 21 MILES
NORTH OF TULIA...MOVING SOUTHEAST AT 25 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS. HEAVY RAINFALL MAY RESULT
IN LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. AVOID
NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS FLOODED ROADS.
LAT...LON 3475 10100 3474 10096 3433 10097 3434 10194
3475 10194
TIME...MOT...LOC 2342Z 316DEG 21KT 3482 10162Special weather statement, Jul 16, 7:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
832 PM CDT THU JUL 16 2009
TXZ021-027-028-170230-
PARMER TX-BAILEY TX-LAMB TX-
832 PM CDT THU JUL 16 2009
...STRONG THUNDERSTORM ACROSS LAMB...BAILEY AND PARMER COUNTIES...
AT 830 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAZBUDDIE...OR ABOUT 12 MILES NORTHEAST OF
MULESHOE...MOVING SOUTHEAST AT 20 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS. BRIEF...STRONG WIND GUSTS
ARE POSSIBLE NEAR THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF
THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.
LAT...LON 3451 10262 3442 10252 3431 10252 3431 10239
3414 10222 3398 10248 3441 10279
TIME...MOT...LOC 0132Z 324DEG 16KT 3438 10263Thunderstorm Wind, Bailey
- When
- July 16, 8:00 PM CST
- Where
- Bailey County, 4 mi E of Muleshoe
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.220, -102.660
Emergency management officials reported that thunderstorm winds blew down utility lines and broke two inch diameter tree limbs along U.S. Highway 70 east of Muleshoe.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, July 16, 20091 injured · $395,000 · 1.75 in hail · 38 events
- Tornado and Hail in Vermont, July 16, 2009$314,000 · EF0 · 17 events
- Hail and Damaging Winds in Illinois, July 16, 2009$500,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 16 to 17, 2009$56,000 · 3 in hail · 40 events
- Flash Flooding and Hail in Mississippi, July 16 to 17, 20092 injured · $36,000 · 1 in hail · 21 events
- Flash Flood and Damaging Winds in Louisiana, July 16, 2009$50,000 · 53 kt wind · 20 events
- Hail and Damaging Wind in Nebraska, July 16, 2009$73,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in North Carolina, July 16, 2009$76,000 · 50 kt wind · 7 events
- Flash Flooding in Tennessee, July 16 to 17, 2009$80,000 · 4 events
- Hail and Damaging Winds in Arkansas, July 16, 2009$63,000 · 53 kt wind · 5 events
- Flash Flood and Hail in New York, July 16, 20092.5 in hail · 43 events
- Flash Flooding and Damaging Wind in Illinois, July 16 to 17, 2009$65,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172275.